All Title Author
Keywords Abstract

PLOS ONE  2013 

Anti-Tuberculosis Drug Induced Hepatotoxicity among TB/HIV Co-Infected Patients at Jimma University Hospital, Ethiopia: Nested Case-Control Study

DOI: 10.1371/journal.pone.0064622

Full-Text   Cite this paper   Add to My Lib

Abstract:

Background This study was carried out to determine the incidence and predictors of anti-tuberculosis drug induced hepatotoxicity among TB/HIV co-infected patients at Jimma University Hospital, Ethiopia. Methods/Principal Findings A nested case-control study was conducted by reviewing charts of all TB/HIV co-infected patients who commenced anti-TB treatment from January 2008 to December 2011 at Jimma University Hospital. Patients who had developed hepatotoxicity after at least 5 days of standard doses of anti-TB drug therapy were labeled as “cases” and those without hepatotoxicity were “controls”. Each case with anti-TB drug induced hepatotoxicity was compared with 3 controls selected randomly from the cohort. From a cohort of 296 TB/HIV co-infected patients 8 were excluded from the study as the causality between anti-TB drugs and hepatotoxicity was not confirmed, 33 had developed hepatotoxicity. On bivariate logistic regression analysis, body mass index (BMI) <18.5 Kg/m2 [P = 0.01; OR (95%CI): 3.6 (1.4–9.5)], disseminated pulmonary TB [P = 0.00; OR (95%CI): 5.6 (2.2–14.6)], CD4 count ≤50 [P = 0.016; OR (95%CI): 3.6(1.27–10.23)] and WHO stage 4 [P = 0.004, OR (95%CI): 3.8 (1.68–8.77)] were significantly associated with anti-TB drug induced hepatotoxicity. Predictor variables with p-value <0.05 by bivariate analysis were analyzed using multivariable logistic regression analysis and identified disseminated pulmonary TB [P = 0.001; AOR (95%CI) = 5.6 (2.1–15.0)] and BMI <18.5 [P = 0.014; AOR (95%CI) = 3.6 (1.3–10.1)] as independent predictors of anti-TB drug induced hepatotoxicity. Conclusions The incidence of anti-TB drug induced hepatotoxicity was 11.5%. The results suggest that in the presence of disseminated pulmonary TB and/or BMI <18.5 Kg/m2, TB/HIV co-infected patients should be closely followed for the occurrence of hepatotoxicity during the intensive phase of TB treatment to prevent morbidity and mortality.

References

[1]  WHO (2011) Global tuberculosis control. Geneva.
[2]  Kaplan JE, Benson C, Holmes KK, Brooks JT, Masur H (2009) Guidelines for prevention and treatment of opportunistic infections in HIV-infected adults and adolescents. 1–207 p.
[3]  Manosuthi W, Kiertiburanakul S, Sungkanuparph S, Ruxrungtham K, Vibhagool A, et al. (2006) Efavirenz 600 mg/day versus efavirenz 800 mg/day in HIV-infected patients with tuberculosis receiving rifampicin: 48 weeks results. AIDS 20: 131–132.
[4]  Varma JK, Nateniyom S, Akksilp S, Mankatittham W, Sirinak C, et al. (2009) HIV care and treatment factors associated with improved survival during TB treatment in Thailand: an observational study. BMC Infect Dis 9: 42 doi:10.1186/1471-2334-1189-1142.
[5]  Burman W (2005) Issues in the management of HIV related tuberculosis. Clin Chest Med 26: 283–294.
[6]  Lee WM (2003) Drug-Induced Hepatotoxicity. N Engl J Med 349: 474–485.
[7]  Burman WJ, Reves R (2001) Hepatotoxicity from rifampin plus pyrazinamide: lessons for policymakers and messages for care providers. Am J Respir Crit Care Med 164: 1112–1113.
[8]  Walker U (2007) Antiretroviral therapy-induced liver alterations. Curr Opin HIV AIDS 2: 293–298.
[9]  McIlleron H, Meintjes G, Burman WJ, Maartens G (2007) Complications of antiretroviral therapy in patients with tuberculosis: drug interactions, toxicity, and immune reconstitution inflammatory syndrome. J Infect Dis 196: S63–75.
[10]  Getnet Yimer, Getachew Aderaye, Wondwossen Amogne, Eyasu Makonnen, Eleni Aklillu, et al. (2008) Anti-Tuberculosis Therapy-Induced Hepatotoxicity among Ethiopian HIV-Positive and Negative Patients. PLoS One 3: e1809.
[11]  Tostmann A, Boeree MJ, Aarnoutse RE, de Lange WC, van der Ven AJ, et al. (2008) Antituberculosis drug induced hepatotoxicity: Concise upto date review. J Gastroen Heaptol 23: 192–202.
[12]  Khalili H, Dashti-Khavidaki S, Rasoolinejad M, Rezaie L, M E (2009) Anti-tuberculosis drugs related hepatotoxicity; incidence, risk factors, pattern of changes in liver enzymes and outcome. DARU 17: 163–167.
[13]  Javadi MR, Shalviri G, Gholami K, Salamzadeh J, Maghooli G, et al. (2007) Adverse reactions of antituberculosis drugs in hospitalized patients: incidence, severity and risk factors. Pharmacoepidemiol Drug Saf 16: 1104–1110.
[14]  Shang P, Xia Y, Liu F, Wang X, Yuan Y, et al. (2011) Incidence, clinical features and impact on anti-tuberculosis treatment of anti-tuberculosis drug induced liver injury (ATLI) in China. PLoS One 6: e21836 doi:21810.21371/journal.pone.0021836.
[15]  Yimer G, Ueda N, Habtewold A, Amogne W, Suda A, et al. (2011) Pharmacogenetic and pharmacokinetic biomarker for efavirenz based ARV and rifampicin based anti-TB drug induced liver injury in TB-HIV infected patients. PLoS ONE 6: e27810.
[16]  Marzuki OA, Fauzi AR, Ayoub S, Kamarul IM (2008) Prevalence and risk factors of antituberculosis drug-induced hepatitis in Malaysia. Singapore Med J 49: 688–693.
[17]  Shakya R, Rao BS, Shrestha B (2004) Incidence of hepatotoxicity due to antitubercular medicines and asssessment of risk factors. Ann Pharmacother 38: 1074–1079.
[18]  Senaratne WV, Pinidiyapathirage MJ, Perera GA, Wickremasinghe AR (2006) Anti-tuberculosis drug induced hepatitis -a Sri Lankan experience. Ceylon Medical Journal 51: 9–14.
[19]  Makhlouf HA, Helmy A, Fawzy E, El-Attar M, Rashed HA (2008) A prospective study of antituberculous drug-induced hepatotoxicity in an area endemic for liver diseases. Hepatol Int 2: 353–360.
[20]  Pukenyte E, Lescure FX, Rey D, Rabaud C, Hoen B, et al. (2007) Incidence of and risk factors for severe liver toxicity in HIV-infected patients on anti-tuberculosis treatment. Int J Tuberc Lung Dis 11: 78–84.
[21]  Lima MF, Melo HR (2012) Hepatotoxicity induced by antituberculosis drugs among patients coinfected with HIV and tuberculosis. Cad Saude Publica 28: 698–708.
[22]  Parthasarathy R, Sarma GR, Janardhanam B, Ramachandran P, Santha T, et al. (1986) Hepatic toxicity in South Indian patients during treatment of tuberculosis with short-course regimens containing isoniazid, rifampicin and pyrazinamide. Tubercle 67: 99–108.
[23]  Sharma SK, Balamurugan A, Saha PK, Pandey RM, Mehra NK (2002) Evaluation of clinical and immunogenetic risk factors for the development of hepatotoxicity during antituberculosis treatment. Am J Respir Crit Care Med 166: 916–919.
[24]  Kalsi SS, Dargan PI, Waring WS, Wood DM (2011) A review of the evidence concerning hepatic glutathione depletion and susceptibility to hepatotoxicity after paracetamol overdose. Emergency Medicine 3: 87–96.
[25]  NIN (1989) National Institute of Nutrition. BMI and mortality rate-a 10 year prospective study. National Institute of Nutrition Annual Report: 1–13.
[26]  Khoharo K, Ansari S, Siddiqui AA, Qureshi F (2010) Standard antituberculosis drug induced hepatotoxicity: Do the risk factors matter? JLUMHS 9: 84–87.
[27]  Devarbhavi H (2011) Antituberculous drug-induced liver injury: current perspective. Tropical Gastroenterology 32: 167–174.
[28]  Durand F, Jebrac G, Passayre D, Fournier M, Bernuau J (1996) Hepatotoxicity of antitubercular treatments. Drug Safety 15: 394–405.
[29]  Tahaoglu K, Atac G, Sevim T, Tarun T, Yazicioglu O, et al. (2001) The management of anti-tuberculosis drug-induced hepatotoxicity. Int J Tuberc Lung Dis 5: 65–69.
[30]  Pande JN, Singh SPN, Khilnani GC, Khilnani S, Tandon RK (1996) Risk factors for hepatotoxicity from antituberculosis drugs: a case-control study. Thorax 51: 132–136.
[31]  Javadi MR, Shalviri G, Gholami K, Salamzadeh J, Maghooli G, et al. (2007) Adverse reactions of antituberculosis drugs in hospitalized patients: incidence, severity and risk factors. Pharmacoepidemiol Drug Saf 16: 1104–1110.
[32]  Sharifzadeh M, Rasoulinejad M, Valipour F, Nouraie M, S V (2005) Evaluation of patient-related factors associated with causality, preventability, predictability and severity of hepatotoxicity during antituberculosis treatment. Pharmacol Res 51: 353–358.
[33]  Marks D, Dheda K, Dawson R, Ainslie G, Miller R (2009) Adverse events to antituberculosis therapy: influence of HIV and antiretroviral drugs. Int J STD AIDS 20: 339–345.

Full-Text

comments powered by Disqus

Contact Us

service@oalib.com

QQ:3279437679

微信:OALib Journal